High Wind, Northern Sweet Grass
- When
- January 2, 10:00 AM MST to January 3, 4:40 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
Wind gusts of 59 mph occurred across the Big Timber area.
Tight pressure gradients across the western portions of the Billings Forecast Area resulted in some high wind gusts.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Tight pressure gradients across the western portions of the Billings Forecast Area resulted in some high wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 2, 9:33 AM MST, 27 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
933 AM MST Wed Jan 2 2019
.UPDATE...
No significant changes made for the morning update. Wind is the
word for the next few days. Still a slight chance of cold air
drainage from Big Horn Basin affecting Billings...so keeping
forecast highs under guidance somewhat. BT
&&
.SHORT TERM...valid for Tdy and Thu...
Upper-level flow will turn from northwesterly today and tonight to
westerly Thursday into Thursday night. These flow patterns support
continued dry weather with the main surface impacts coming in the
form of wind.
As the upper flow turns more northwesterly then westerly, surface
pressures east of the higher terrain will decrease (lee
troughing), which will do two things: (1) increase downsloping
winds over central areas, contributing to a warming trend, and (2)
strengthen the sea-level pressure gradient between the ID/WY
border and central Montana, contributing to strong winds in the
western foothills and northward to the Harlowton area.
The sea-level pressure gradient is projected to favor strong
winds (gusts of 58 mph or greater) in the Livingston, Big Timber,
and Nye areas through Friday, and through mid-day Thursday for
Harlowton. Have replaced the Winter Weather Advisory with a Wind
Advisory for the Livingston area and Beartooth foothills and a
High Wind Warning for northern Sweet Grass and southern Wheatland
Counties for the expected strong winds. Some blowing and drifting
snow is still possible through about mid-afternoon today (before
temperatures rise above freezing and snow begins to melt), but
given recent good visibility observations have decided to
emphasize the strong winds more. Winds may slacken a bit this
afternoon as the SLP gradient relaxes a little but should
strengthen again this evening as the gradient tightens.
High temperatures will generally be in the 30s today
and 30s and lower 40s on Thursday. Looks like we will have at
least two more days with cold air draining out of the Bighorn
basin, causing a corridor of cooler air from eastern Carbon Co.
north/northeastward through much of Yellowstone Co. RMS
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
A quiet extended forecast period. Stronger winds die off on Friday
but enough downslope remains to keep the forecast mainly dry
despite a good push of moisture and energy moving in off the west
coast late weekend into early next week. Best chance for a snow
shower for the lower elevations will be Sunday into Monday, but
latest ensemble guidance keeps this potential very low. Western
mountains will have off an on snow shower potential through the
period, mainly on west facing slopes (Cooke City). Temperatures
start out in the 40s for Friday, dropping back into the 30s for
the weekend as winds weaken. Next chance for a push of cold air
looks to be next Thu/Fri. Chambers
&&
.AVIATION...
VFR conditions will prevail today. Gusty winds southwest of
Billings will bring up to 55kts along with the possibility of
reduced visibilities to under 6 miles at times due to blowing
snow through tonight for KLVM and K6S0. Carrothers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 033 026/038 029/044 026/040 026/041 026/041 028/045
0/Q 00/N 00/N 00/B 10/B 11/B 11/B
LVM 036 027/042 028/044 027/043 029/042 028/042 032/046
0/Q 00/N 00/N 01/N 11/N 11/N 11/N
HDN 039 020/043 022/045 020/041 021/042 022/042 023/045
0/U 00/B 00/B 00/B 00/B 11/B 11/B
MLS 035 024/042 028/044 022/040 022/039 022/040 023/042
0/U 00/B 00/B 00/B 00/B 01/B 00/B
4BQ 037 021/040 024/041 022/039 022/038 022/038 023/040
0/B 00/B 00/B 00/B 00/B 01/B 01/B
BHK 035 023/044 027/045 023/041 022/038 022/040 022/041
0/N 00/B 00/B 00/B 00/B 00/B 00/B
SHR 042 017/044 022/049 021/043 021/044 020/043 021/048
0/U 00/B 00/B 00/B 00/B 01/B 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until noon MST Thursday FOR ZONE
28.
High Wind Warning in effect until 5 AM MST Friday FOR ZONE
41.
Wind Advisory in effect until 5 AM MST Friday FOR ZONES
65-66.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 417 AM MST Wed Jan 2 2019 MTZ065-066-021230- Livingston Area-Beartooth Foothills- 417 AM MST Wed Jan 2 2019 This Hazardous Weather Outlook is for portions of south central Montana. * WHAT...Dangerous cross winds. * WHERE...Along the western foothills from Livingston to Nye. * WHEN...today through Friday. * ADDITIONAL DETAILS...Wind gusts to 55 mph are expected today. Wind gusts of 55 to 65 mph are expected tonight through Friday. A Wind Advisory has been issued for strong winds through 5 AM MST Friday. * BLOWING AND DRIFTING SNOW...Through this afternoon, areas of blowing snow could reduce visibility, and rural roads may become drifted over. PRECAUTIONARY/PREPAREDNESS ACTIONS... Cross winds will be hazardous for those traveling in high profile vehicles on I-90 in the Livingston to Big Timber corridor. It is advised to delay travel or use an alternate route. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
709 AM MST WED JAN 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/02/2019 M59.00 MPH SWEET GRASS MT AWOS
0140 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/02/2019 M60.00 MPH SWEET GRASS MT AWOS
0340 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/02/2019 M59.00 MPH SWEET GRASS MT AWOS
&&
CARROTHERS2 high wind. Local standard time, as filed.
Wind gusts of 59 mph occurred across the Big Timber area.
A wind gust of 60 mph was recorded at the Musselshell agrimet station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800191, 800190.